Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Paducah, KY

March 27, 2021Union County, Kentucky; Gallatin County, Hardin County, Pope County, Illinois

NWS Paducah, KY issued this special weather statement at Mar 27, 2021, 10:58 PM CDT for Union County, Kentucky; Gallatin County, Hardin County, Pope County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2021, 10:58 PM CDT (03:58 UTC)
Expired
Mar 27, 2021, 11:45 PM CDT
In force
47 min
Issued by
NWS Paducah, KY

Counties Gallatin County, IL, Hardin County, IL, Pope County, IL, Union County, KY

The radar

The Paducah radar (KPAH), 59 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
458 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

139 
WWUS83 KPAH 280358
SPSPAH

Special Weather Statement
National Weather Service Paducah KY
1058 PM CDT Sat Mar 27 2021
 
ILZ087-090-091-094-KYZ007-010-014-280445-
Massac IL-Gallatin IL-Pope IL-Hardin IL-Crittenden KY-Union KY-
Livingston KY-
1058 PM CDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...NORTHERN MASSAC...
POPE...SOUTHERN GALLATIN...NORTHERN LIVINGSTON...NORTHWESTERN
CRITTENDEN AND SOUTHERN UNION COUNTIES UNTIL 1145 PM CDT...

At 1058 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ridgway to 10 miles southeast of
Harrisburg to near New Columbia. Movement was east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Morganfield, Sturgis, Shawneetown, Breckinridge Center, Rosiclare,
Uniontown, Golconda, Dixon Springs, Burna, Joy, New Columbia, Joppa,
Cave-in-Rock, Elizabethtown, Old Shawneetown, Junction, Eddyville,
Carrsville, Karbers Ridge and Gross.

LAT...LON 3776 8782 3768 8784 3724 8831 3721 8888
      3723 8893 3734 8882 3734 8871 3743 8871
      3759 8854 3760 8838 3770 8837 3781 8820
TIME...MOT...LOC 0358Z 260DEG 29KT 3781 8818 3761 8845 3728 8880 

$$

DWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this special weather statement went out at Mar 27, 6:49 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 27, 6:49 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
649 PM CDT Sat Mar 27 2021

.MESOSCALE DISCUSSION...
Issued at 641 PM CDT Sat Mar 27 2021

For aviation section only.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 240 PM CDT Sat Mar 27 2021

Convection continues across TN associated with the washed out warm
frontal boundary. This activity has seeped into our extreme southern
areas of west KY, but likely will continue to struggle to make much
northward progress. Despite the convection to our south, southerly
flow has taken over across our cwa. This is in response to a cold
front moving across central Missouri currently. Moisture return has
struggled to make much progress, but have observed some lower 60
dewpoints into southeast MO and far western and southern KY.
Temperatures have warmed nicely into the mid 70s, except for the
KCEY to KHOP corridor that has been socked in with clouds.

12/18z CAM guidance continues to generate convection to our south
across TN late this afternoon and evening, associated with a more
unstable airmass tapping into a greater low level moisture source.
This will likely lead to any convection struggling to
develop/maintain itself across our cwa until closer to the fropa.
There are hints of some isolated convection developing between 21-
01z though. If any sustained updrafts can develop these may support
a damaging wind or hail threat, aided by mid level lapse rates of
7.5 to 8 C. However, the main forcing for convection, associated
with the front, isn't expected to make it into our northwest
counties til around 01-02z. By this time instability will be waning,
and should decrease fairly quickly through 04-05z. Therefore, seems
to be a limited window of opportunity where the best
forcing/instability overlap for a severe storm threat.

The heavy rain threat has also lessened compared to the prior
package. The trend continues to be to shift the heaviest amounts and
associated flash flooding concerns south of our cwa. However,
localized amounts over 1 inch are possible, primarily across
southern portions of west KY (KCEY-KHOP corridor).

Rain ends from west to east overnight into early Sunday morning.
High pressure builds into the region, but in the process a tight
pressure gradient will exist during the day on Sunday. Breezy
conditions are expected with northwest winds gusting up around 25 to
30 mph, possibly locally higher especially for the I-64 corridor.

Much cooler temperatures will be observed on Sunday, with highs only
in the 50s followed by a frosty night down into the 30s. As the
surface high shifts eastward, southerly winds will produce a milder
day on Monday with highs reaching into the mid 60s.

.LONG TERM...(Tuesday through Saturday)
Issued at 240 PM CDT Sat Mar 27 2021

In the long term, the main challenge will be the system arriving
Tuesday night into Wednesday and the degree of colder air that
arrives behind it. The rest of the forecast on either side of that
looks dry.

Tuesday should warm up rather nicely with highs in the upper 60s to
lower 70s with strong southerly winds at the surface developing
through the day, with gusts 20 to 25 mph likely. These southerly
winds will quickly usher in moisture to the area, with dewpoints
rapidly rising through the day. However, a cold front will be
approaching and eventually moving into the area by 00Z Wednesday.
Much like the frontal system going through the area today, it
appears as though the bulk of the precipitation will be right along
and immediately behind the front. But nonetheless, the best
precipitation chances will be Tuesday night with the precipitation
moving out during the morning hours on Wednesday. Models and their
ensemble means are pretty tight as far as the timing on this system.
Does not look like a whole lot of support for much thunder at this
time.

High pressure will steadily build into the area on Wednesday into
Thursday, providing dry weather to the area. A pretty chilly looking
air mass is slated to move into the area for Wednesday and will be
quite a shock given Tuesday's readings. Highs on Wednesday will
struggle to reach 50 up in the northern sections with lower 50s
south. And even those low 50s might not be low enough as the
GEFS/ECWMF ensemble probabilities of 2m temps above 50 degrees are
pretty low across much of the area, with the highest probabilities
over parts of southeast MO.

With that said, given that we are looking at a clear night with
light winds on Wednesday night, lows will drop down to freezing just
about everywhere with some locations up north dropping into the
upper 20s. The latest GEFS probabilities of temps below 32 are
fairly high across much of the area. Depending on when we start up
our spring frost/freeze program, we will likely be seeing freeze
warning headlines for the area Wednesday night.

It is looking like another chilly day on Thursday as the core of the
colder air mass slides southeast across parts of the area.
Northeastern sections of the CWA will likely only reach the upper
40s for highs. According to the GEFS/ECWMF ensemble probabilities of
2m temps above 50 degrees, the warmest temperatures will be across
parts of southeast Missouri. Again, as with Wednesday's highs, the
NBM may be too warm for parts of the area on Thursday. We could once
again drop down at or below freezing Thursday night.

If you like the warmer weather instead, rest assured that we will be
slowly warming up by the end of the week and into Saturday as the
low level flow eventually becomes southerly/southwesterly. In fact,
it looks like highs will be back up in the mid 60s by Saturday.

&&

.AVIATION...
Issued at 645 PM CDT Sat Mar 27 2021

A broken band of showers/thunderstorms along a cold front moving
in from the northwest this evening could bring temporary IFR
conditions and isolated wind gusts 30-40 kts. Primary time looks
to be 01-05z from NW to SE before instability wanes. Restricted
cigs and vsbys down into MVFR range expected to develop this
evening and persist into the morning before gradually clearing
from W to E late AM and into the afternoon. Southerly winds this
evening will switch around to the NW behind the front. Sustained
winds around 15-20 kts and gusts of 20-30 kts expected tonight
into tomorrow.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...CW
AVIATION...GM
Hazardous weather outlook, Mar 27, 10:05 PM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1005 PM CDT Sat Mar 27 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-290315-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1005 PM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Freezing temperatures are possible across portions of the region
Wednesday and Thursday nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 27, 5:40 PM CDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
540 PM CDT Sat Mar 27 2021

KYZ017-022-272315-
Todd KY-Christian KY-
540 PM CDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHRISTIAN AND
SOUTHERN TODD COUNTIES UNTIL 615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oak Grove, Elkton, Fort Campbell, Clarksville, Guthrie, Trenton and
Allensville.

LAT...LON 3675 8706 3664 8706 3664 8749 3689 8706
      3677 8705
TIME...MOT...LOC 2239Z 241DEG 39KT 3662 8735

DWS
Special weather statement, Mar 27, 6:07 PM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Paducah KY
607 PM CDT Sat Mar 27 2021

MOZ107-272330-
Carter MO-
607 PM CDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARTER COUNTY UNTIL
630 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fremont, or 9 miles west of Van Buren, moving northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Carter
County.

LAT...LON 3709 9122 3708 9111 3710 9101 3710 9096
      3706 9097 3705 9096 3698 9115 3694 9122
TIME...MOT...LOC 2307Z 235DEG 40KT 3704 9118

DWS
Local storm report, Mar 27, 10:01 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1001 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             DIX                     38.44N 88.94W
03/27/2021  E0.70 INCH       JEFFERSON          IL   BROADCAST MEDIA

            RELAYED BY KFVS-TV. TIME ESTIMATED BY RADAR.

&&
Special weather statement, Mar 27, 10:58 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Paducah KY
1058 PM CDT Sat Mar 27 2021

ILZ087-090-091-094-KYZ007-010-014-280445-
Massac IL-Gallatin IL-Pope IL-Hardin IL-Crittenden KY-Union KY-
Livingston KY-
1058 PM CDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...NORTHERN MASSAC...
POPE...SOUTHERN GALLATIN...NORTHERN LIVINGSTON...NORTHWESTERN
CRITTENDEN AND SOUTHERN UNION COUNTIES UNTIL 1145 PM CDT...

At 1058 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ridgway to 10 miles southeast of
Harrisburg to near New Columbia. Movement was east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Morganfield, Sturgis, Shawneetown, Breckinridge Center, Rosiclare,
Uniontown, Golconda, Dixon Springs, Burna, Joy, New Columbia, Joppa,
Cave-in-Rock, Elizabethtown, Old Shawneetown, Junction, Eddyville,
Carrsville, Karbers Ridge and Gross.

LAT...LON 3776 8782 3768 8784 3724 8831 3721 8888
      3723 8893 3734 8882 3734 8871 3743 8871
      3759 8854 3760 8838 3770 8837 3781 8820
TIME...MOT...LOC 0358Z 260DEG 29KT 3781 8818 3761 8845 3728 8880

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 9:11 PM CDTSevere Thunderstorm WarningPAHWayne49 min
Mar 27, 8:22 PM CDTSevere Thunderstorm WarningPAHPerry38 min
Mar 27, 8:43 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry24 min

Nearby

Special Weather Statements in Illinois, 2021Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.